Alert archive / Kentucky / Flash Flood Warnings in 2019

Flash Flood Warning 25, NWS Louisville, KY

August 31, 2019Harrison County, Kentucky

NWS Louisville, KY issued this flash flood warning at Aug 31, 2019, 6:53 PM EDT for Harrison County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2019, 6:53 PM EDT (22:53 UTC)
Expired
Aug 31, 2019, 9:25 PM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Harrison County, KY

The radar

The Cincinnati radar (KILN), 111 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 7:14 PM EDTFLASH FLOODCynthiana, KYTWITTER REPORT OF STREET FLOODING IN A RESIDENTIAL PART OF CYNTHIANA.
Aug 31, 8:00 PM EDTHEAVY RAIN 3.191 Nw Cynthiana, KYMESONET STATION CYNK2 SOUTH FORK LICKING RIVER...ROUGHLY A 2-HOUR RAINFALL TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

555 
WGUS53 KLMK 312253
FFWLMK
KYC097-010200-
/O.NEW.KLMK.FF.W.0025.190831T2253Z-190901T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
653 PM EDT Sat Aug 31 2019

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Central Harrison County in central Kentucky...

* Until 1000 PM EDT.

* At 653 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Around two inches of rain have 
  already fallen in a short period of time...with a few spots 
  picking up higher amounts. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Cynthiana, Breckinridge, Robinson, Oddville, Renaker, Rutland,
  Claysville, Connersville, Garnett and Kelat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3845 8411 3833 8442 3837 8446 3840 8447
      3843 8452 3852 8435 3856 8418 3855 8416
      3854 8416 3853 8418 3850 8418 3850 8416
      3849 8417 3849 8415 3848 8415 3848 8413
      3846 8410

$$

RJS
1 follow-up statement
372 
WGUS73 KLMK 010125
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
925 PM EDT Sat Aug 31 2019

KYC097-010135-
/O.CAN.KLMK.FF.W.0025.000000T0000Z-190901T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harrison KY-
925 PM EDT Sat Aug 31 2019

...THE FLASH FLOOD WARNING FOR CENTRAL HARRISON COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3845 8411 3833 8442 3837 8446 3840 8447
      3843 8452 3852 8435 3856 8418 3855 8416
      3854 8416 3853 8418 3850 8418 3850 8416
      3849 8417 3849 8415 3848 8415 3848 8413
      3846 8410

$$

RJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 3:04 PM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 31, 3:04 PM EDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
304 PM EDT Sat Aug 31 2019

.Short Term...(This evening through Sunday)
Issued at 300 PM EDT Sat Aug 31 2019

An unstable airmass exists just north of a stationary boundary over
central KY.  Also a weak mid level disturbance passing through the
region is providing some wind shear enhancement for potential storm
development late this afternoon and evening.  CAMs still indicate
the best focus for storms will be roughly from Louisville to
Lexington and points north of that line.  Steep low level lapse
rates and DCAPE of 900-1000 j/kg exist which could produce strong to
damaging winds in the strongest storms.  Decent 0-6 km bulk shear
and 1500-2000 j/kg CAPE could also result in small hail.  In
addition to gusty winds and small hail, any storm this
afternoon/evening could produce brief heavy rain and cloud to ground
lightning.  Storms are expected to diminish by late evening.

Tonight, expect partly cloudy skies with some patchy fog development
late.  Low temps should range from 63-69.

For Sunday, a mid level impulse will again spark afternoon/evening
showers and storms mainly over southern Indiana/north central KY.
Soundings indicate a few strong storms are possible with gusty winds
and brief heavy rain.  High temps on Sun should reach the upper 80s
to around 90.

&&

.Long Term...(Sunday night through Saturday)
Updated at 300 PM EDT Sat Aug 31 2019

The upper-level trough will begin to push eastward out of the area
on Monday. As we remain in northwest flow, a few isolated showers
and storms are possible Monday, mainly in the Bluegrass region, with
some moderate instability (MLCAPE ~ 1000 J/kg) in place. By Tuesday,
the western ridge will expand across the region, keeping us dry and
sunny. An upper-level low is then expected to traverse across Ontario
and Quebec on Wednesday, pushing an elongated cold front through the
Ohio Valley. Scattered showers and storms will be possible ahead of
the front, although with relatively dry mid-levels in place due to a
lack of moisture from the Gulf, PoPs are being held to the 15-20%
range. Highs Monday through Wednesday will be in the upper 80s to
lower 90s. Cooler air will then move in behind the front, resulting
in pleasant weather for the end of the week. Highs will remain a few
degrees below normal Thursday and Friday, with temps in the upper
70s and lower 80s.

&&

.Aviation...(18Z TAF Issuance)
Updated at 130 PM EDT Sat Aug 31 2019

Mostly VFR conditions are expected for this TAF period.  A
stationary boundary over KY this afternoon will provide focus for
showers/storms near SDF/LEX with lesser chances at HNB.  Coverage is
expected to be widely sct at best so will stick with VCTS/VCSH.
There is some light fog potential for tonight if skies can clear.
The best chance is at HNB so included an MVFR BR group from 9-13Z.
Light ESE winds today will be light/vrb or calm tonight, and then
turn more southerly for Sunday.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...AMS
Long Term...JML
Aviation...AMS
Hazardous weather outlook, Aug 31, 3:15 PM EDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
315 PM EDT Sat Aug 31 2019

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-011915-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
315 PM EDT Sat Aug 31 2019 /215 PM CDT Sat Aug 31 2019/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Widely scattered thunderstorms are expected this evening over southern
Indiana and north central Kentucky. Strong wind gusts and small hail
will be the main threats in addition to brief heavy rainfall and
cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated afternoon and evening thunderstorms will be possible
Sunday over southern Indiana and north central Kentucky as well as in
the Bluegrass on Monday. Lightning and briefly heavy rainfall will
be the main threats. Slight chances for showers and storms will
return area wide for Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are welcome to report instances of gusty winds or any hail.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

AMS/JML

In the hours before

Special weather statement, Aug 31, 5:36 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Louisville KY
536 PM EDT Sat Aug 31 2019

KYZ037-312200-
Harrison-
536 PM EDT Sat Aug 31 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HARRISON COUNTY...

At 536 PM EDT, a strong thunderstorm was located 9 miles southwest of
Falmouth. The storm is nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Berry, Robinson, Colemansville, Kelat, Renaker, Rutland, Boyd and
Antioch.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3842 8448 3849 8455 3851 8452 3851 8449
      3854 8448 3853 8446 3855 8443 3857 8441
      3856 8439 3857 8428 3857 8427 3850 8422
TIME...MOT...LOC 2136Z 238DEG 0KT 3856 8441

RJS
Special weather statement, Aug 31, 5:54 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Louisville KY
554 PM EDT Sat Aug 31 2019

KYZ036-037-312230-
Scott-Harrison-
554 PM EDT Sat Aug 31 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SCOTT AND
HARRISON COUNTIES...

At 553 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles south of Falmouth to 12 miles
south of Williamstown. The storms are nearly stationary.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Cynthiana, Breckinridge, Sadieville, Berry, Alberta, Renaker,
Stonewall, Muddy Ford, Davis and Connersville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3830 8450 3841 8465 3849 8456 3851 8449
      3854 8448 3853 8446 3854 8443 3857 8441
      3857 8428 3856 8421 3855 8421 3855 8416
      3854 8416 3853 8418 3850 8418 3850 8416
      3849 8417 3849 8415 3848 8415
TIME...MOT...LOC 2153Z 294DEG 4KT 3853 8438 3845 8454

RJS
Special weather statement, Aug 31, 6:07 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Louisville KY
607 PM EDT Sat Aug 31 2019

KYZ035-036-040-312230-
Scott-Woodford-Franklin-
607 PM EDT Sat Aug 31 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
WOODFORD...WESTERN SCOTT AND EASTERN FRANKLIN COUNTIES...

At 606 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles southeast of Owenton to near
Frankfort. The storms are nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Frankfort, Midway, Stamping Ground, Longlick, Slickway, Woodlake,
Peaks Mill, Switzer, Elmville and Minorsville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3814 8467 3813 8492 3825 8488 3835 8481
      3834 8479 3835 8474 3844 8462
TIME...MOT...LOC 2206Z 174DEG 4KT 3838 8474 3818 8480

RJS
Local storm report, Aug 31, 6:27 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
627 PM EDT SAT AUG 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             2 SSW FORKS OF ELKHORN  38.19N 84.82W
08/31/2019  E0.75 INCH       FRANKLIN           KY   911 CALL CENTER

            PENNY SIZE HAIL WAS REPORTED AT US 60 AND
            STATE ROAD 676.

&&

KDW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 5:36 PM EDTSpecial Weather StatementLMKHarrison24 min
Aug 31, 5:54 PM EDTSpecial Weather StatementLMKHarrison36 min
Aug 31, 6:02 PM EDTSevere Thunderstorm WarningLMKHarrison, Scott28 min
Aug 31, 6:07 PM EDTSpecial Weather StatementLMKFranklin23 min
Aug 31, 6:23 PM EDTAreal Flood AdvisoryLMKHarrison2 hr
Aug 31, 6:28 PM EDTSevere Thunderstorm WarningLMKHarrison32 min
Aug 31, 6:42 PM EDTSevere Thunderstorm WarningLMKBourbon, Harrison, Nicholas18 min
Aug 31, 6:58 PM EDTSevere Thunderstorm WarningLMKBourbon, Harrison, Nicholas32 min
Aug 31, 7:02 PM EDTSpecial Weather StatementLMKScott28 min
Aug 31, 7:15 PM EDTSevere Thunderstorm WarningLMKBourbon, Nicholas45 min
Aug 31, 7:25 PM EDTAreal Flood AdvisoryLMKScott107 min
Aug 31, 7:28 PM EDTSevere Thunderstorm WarningLMKFayette, Scott22 min
Aug 31, 7:55 PM EDTAreal Flood AdvisoryLMKBourbon, Harrison, Nicholas90 min
Aug 31, 7:58 PM EDTSpecial Weather StatementLMKNicholas47 min

Nearby

Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.